Tennessee, 2018

Damaging Winds in Tennessee, June 21, 2018

June 21, 2018 · NWS MEG · 11 events in 7 counties and zones

A strong upper level disturbance generated scattered severe thunderstorms across portions of western Tennessee during the afternoon and evening hours of June 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level disturbance generated scattered severe thunderstorms across portions of western Tennessee during the afternoon and evening hours of June 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 21, 1:10 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 1:10 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
210 PM CDT Thu Jun 21 2018

.DISCUSSION...

The Midsouth was becoming increasingly unstable ahead of an
approaching cold front extending from southeast Missouri into
central Arkansas. Radar showing spotty convection forming along
and ahead of the boundary with one lone severe storm. In the wake
of the overnight precipitation skies were currently a mix of cu
and sun over the area with temperatures in 80s. Dewpoints were in
the low 70's and winds were breezy from the west southwest. SPC
meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg
with effective bulk shear of 35 kts.

For this afternoon through tonight...CAMs are agreement that
current storms will intensify and congeal into a broken line over
the remaining afternoon hours and into the evening as the front
tracks through the region. A few storms likely to produce damaging
winds and large hail. A SVR watch has been issued through 9pm for
most of the CWA. Activity should scour out the atmosphere across
the northern and western counties by late this evening...leaving
higher pops to remain across North Mississippi after midnight.
Overnight lows will drop to around 70F with some patchy fog
forming. General rainfall totals will range between a half to
potentially two inches.

Friday through Sunday...models are in very good agreement that the
current upper level low in northern Missouri with drop into the
St. Louis area tonight...then slowly track towards the Eastern
Great Lakes through Saturday becoming an open wave. This will
leave a west northwest upper flow over the Midsouth of 30-50kts
with embedded shortwaves likely to trigger new storms. The first
of these disturbances will arrive tomorrow night and a second late
Saturday into early Sunday. So rain chances will continue to be
stout this weekend shifting from the southern counties to the
northern counties as the aforementioned upper low pulls northeast.
A few strong to severe storms will also suffice in this better
sheared environment. Temperatures from precipitation and lingering
cloud cover will be seasonal with highs ranging from the mid 80s
to near 90...with lows in the upper 60s and low 70s.

Monday through next Thursday...expected daily rain chances to
slowly dwindle this period as long range model solutions show
upper heights building. 90F+ temperatures will return along with
triple digit heat indices. Heat advisories may be required for
portions of the area.

JAB

&&

.AVIATION.../18z TAFs/

VFR cigs have returned to all terminals as of late morning as the
low stratus has mixed out. The atmosphere continues to quickly
destabilize as heating combines with a moist airmass and
approaching upper low/mid level height falls. As a result,
convection is developing across north central Arkansas early this
afternoon. Storms should increase in coverage and intensity and
impact the terminals from northwest to southeast through the
afternoon and evening. Added tempos for thunder to cover this
threat. A few severe storms may occur this afternoon as well with
strong wind gusts and hail possible. Gusty southwest winds will
continue across the region this afternoon.

Convection will end later this evening with lingering mid level
cloud cover. Still expecting VFR conditions at all sites except
KTUP, where some IFR cigs should develop after 09z. Decks will
gradually lift back to MVFR Saturday morning at KTUP and remain
VFR elsewhere. Winds should weaken overnight but increase again to
around 10 kts from the west on Saturday.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 1:08 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
208 PM CDT Thu Jun 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
208 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible again Friday
into Sunday with passing disturbances. Damaging winds...large hail
and heavy rainfall will be the primary threats.

Triple digit heat indices are anticipated to return to the
Midsouth next week. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
and again throughout the weekend.

JAB

In the hours before

Local storm report, Jun 21, 1:23 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WALDENBURG              35.56N 90.93W
06/21/2018  E1.50 INCH       POINSETT           AR   LAW ENFORCEMENT

            PING PONG SIZED HAIL REPORTED BY LAW ENFORCEMENT IN
            WALDENBURG ARKANSAS.

&&

HGW
Local storm report, Jun 21, 1:42 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND GST     WALNUT RIDGE            36.07N 90.96W
06/21/2018  M51 MPH          LAWRENCE           AR   AWOS

            THERE WAS A 51 MPH PEAK WIND GUST REPORTED BY THE AWOS IN
            WALNUT RIDGE.

&&

HGW
Local storm report, Jun 21, 2:13 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SSW CASH              35.77N 90.95W
06/21/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZED HAIL WAS REPORTED BETWEEN CASH AND PITTS
            OFF OF HIGHWAY 18.

&&

HGW

The radar

The Memphis radar (KNQA), 11 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 21, 3:27 PM CST to 3:32 PM CST
Where
Shelby County, 0.49 mi ESE of St Paul to 0.79 mi SW of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.367, -89.992

Trees down at Herring Hill Road and St. Paul Road.

Thunderstorm Wind, Shelby

When
June 21, 3:30 PM CST to 3:35 PM CST
Where
Shelby County, 0.73 mi ENE of Sloanville to 1.39 mi E of Sloanville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.355, -89.958

Trees down at the intersection of Shelby Road and Shakerag Road.

Thunderstorm Wind, Shelby

When
June 21, 3:43 PM CST to 3:48 PM CST
Where
Shelby County, 1.58 mi E of Kerrville to 1.9 mi E of Kerrville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.379, -89.842

Trees down at the intersection of Mudville and Edmond Orgill Roads.

Thunderstorm Wind, Shelby

When
June 21, 3:43 PM CST to 3:50 PM CST
Where
Shelby County, 2.14 mi NW of Arlington to 1.75 mi NNW of Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.322, -89.707

Trees down at Pleasant Ridge and Osborntown Roads.

Thunderstorm Wind, Lauderdale

When
June 21, 3:45 PM CST to 3:50 PM CST
Where
Lauderdale County, 0.92 mi NW of Ripley to 1.16 mi ENE of Ripley
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
35.739, -89.562

Roof ripped off motel.

Thunderstorm Wind, Crockett

When
June 21, 4:23 PM CST to 4:30 PM CST
Where
Crockett County, 1.11 mi WSW of Bells to 0.77 mi S of Bells
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.715, -89.099

Power-lines and trees down near Bells and Cypress communities. A shed was also destroyed.

Thunderstorm Wind, Madison

When
June 21, 4:47 PM CST to 5:52 PM CST
Where
Madison County, 3.36 mi NE of Oakfield to 3.36 mi WSW of Spring Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.748, -88.751

Large trees down blocking roadway on Christmasville Road just north of Key Senter Road.

Thunderstorm Wind, Madison

When
June 21, 4:53 PM CST to 4:58 PM CST
Where
Madison County, 3.43 mi ENE of Lawrence to 3.63 mi ENE of Lawrence
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.676, -88.748

Tree on a car on Highway 70 east at Highway 412.

Thunderstorm Wind, McNairy

When
June 21, 5:45 PM CST to 5:50 PM CST
Where
McNairy County, 0.21 mi SSW of Chewalla to 1.43 mi SE of Chewalla
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.017, -88.651

Multiple trees down in town.

Thunderstorm Wind, Decatur

When
June 21, 5:48 PM CST to 5:55 PM CST
Where
Decatur County, 0.41 mi WSW of Parsons to 1.04 mi E of Parsons
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.647, -88.136

Tree down across Georgia Avenue and 7th Street.

Thunderstorm Wind, Hardin

When
June 21, 6:15 PM CST to 6:20 PM CST
Where
Hardin County, 1.07 mi NE of Olivet to 1.37 mi WNW of Old Town
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.230, -88.185

Large tree down on 1400 Old Town Loop Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767554, 767555, 767556, 767557, 767563, 767558, 767559, 767560, 767561, 767562, 767566.